Title

Predictors of antiemetic alteration in pediatric acute myeloid leukemia.

Year of Publication

2014

Number of Pages

1798-805

Date Published

2014 Oct

ISSN Number

1545-5017

Abstract

<p><strong>BACKGROUND: </strong>Better knowledge of patient and cancer treatment factors associated with nausea/vomiting (NV) in pediatric oncology patients could enhance prophylaxis. We aimed to describe such factors in children receiving treatment for acute myeloid leukemia (AML).</p>

<p><strong>METHODS: </strong>Retrospective longitudinal cohort study of 1,668 hospitalized children undergoing treatment for AML from the Pediatric Health Information System database (39 hospitals, 1999-2010). Antiemetic alteration, which included switch (a change in prescribed 5-HT₃ receptor antagonists) and rescue (receipt of an adjunct antiemetic), were first validated and then used as surrogates of problematic NV. Logistic and negative binomial regression modeling were used to test whether patient characteristics were associated with problematic NV.</p>

<p><strong>RESULTS: </strong>Increasing age is associated with greater odds of experiencing antiemetic switch and higher relative rate of antiemetic rescue. Within a treatment cycle, each consecutive inpatient chemotherapy day decreased the likelihood of requiring antiemetic alteration. Each consecutive inpatient-day post-chemotherapy was associated with decreased need for switch, but increased need for rescue. Subsequent cycles of AML therapy were associated with lower odds of antiemetic switch on both chemotherapy and non-chemotherapy days, a lower rate of antiemetic rescue on chemotherapy days, and an increased rate of rescue on non-chemotherapy days.</p>

<p><strong>CONCLUSION: </strong>In pediatric patients with AML, increasing age is strongly associated with greater antiemetic alteration. Antiemetic alteration occurs early in treatment overall, and early within each admission. While additional cycles of therapy are associated with less alteration overall, there is persistent rescue in the days after chemotherapy, suggesting additional etiologies of NV in pediatric cancer patients.</p>

DOI

10.1002/pbc.25108

Alternate Title

Pediatr Blood Cancer

PMID

24939039

WATCH THIS PAGE

Subscription is not available for this page.